Alert archive / Montana / Blizzard Warnings in 2009
Blizzard Warning 2, NWS Glasgow, MT
NWS Glasgow, MT issued this blizzard warning at Mar 23, 2009, 3:04 PM MDT for Wibaux County, Montana. It took effect at Mar 23, 2009, 6:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 23, 2009, 3:04 PM MDT (21:04 UTC)
- In effect from
- Mar 23, 2009, 6:00 PM MDT
- Expired
- Mar 23, 2009, 11:58 PM MDT
- In force
- 6 hr
- Issued by
- NWS Glasgow, MT
County Wibaux County, MT
The radar
The Glasgow radar (KGGW), 225 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.1 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS45 KGGW 232104 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 304 PM MDT MON MAR 23 2009 .A STRONG LOW PRESSURE SYSTEM OVER WESTERN NEBRASKA WILL MOVE NORTHEAST THROUGH THE DAKOTAS TONIGHT. THIS WILL BRING BLIZZARD CONDITIONS TO WIBAUX COUNTY TONIGHT AND TUESDAY MORNING. MTZ027-241000- /O.UPG.KGGW.BZ.A.0001.090324T0000Z-090324T1800Z/ /O.NEW.KGGW.BZ.W.0002.090324T0000Z-090324T1800Z/ WIBAUX- INCLUDING THE CITY OF...WIBAUX 304 PM MDT MON MAR 23 2009 ...BLIZZARD WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT TUESDAY... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT TUESDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. SNOW WILL SPREAD NORTH ACROSS THE AREA THIS EVENING...AND COMBINE WITH STRONG NORTHWEST WINDS...25 TO 35 MPH...GUSTING TO 45 MPH. THIS WILL CAUSE BLIZZARD CONDITIONS...ZERO VISIBILITY...WITH SEVERE BLOWING AND DRIFTING OF SNOW TONIGHT AND TUESDAY MORNING. STORM TOTAL SNOWFALLS OF 4 TO 6 INCHES ARE EXPECTED...BUT DRIFTS WILL BE SEVERAL FEET DEEP. PERSONS CONSIDERING GOING OUTSIDE OR PLANNING ANY TRAVEL IN WIBAUX COUNTY TONIGHT... SHOULD BE AWARE OF THIS DANGEROUS STORM. THE BLIZZARD SHOULD END BY NOON TUESDAY. IT WILL REMAIN WINDY TUESDAY AFTERNOON WITH STILL SOME BLOWING AND DRIFTING...BUT THE SNOW WILL HAVE ENDED BY NOON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET STRANDED...STAY WITH YOUR VEHICLE. $$
1 follow-up statement
000 WWUS45 KGGW 240558 WSWGGW URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GLASGOW MT 1158 PM MDT MON MAR 23 2009 MTZ027-240700- /O.CAN.KGGW.BZ.W.0002.000000T0000Z-090324T1800Z/ WIBAUX- INCLUDING THE CITY OF...WIBAUX 1158 PM MDT MON MAR 23 2009 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE BLIZZARD WARNING. HEAVY SNOW HAS REMAINED EAST AND SOUTH OF WIBAUX COUNTY. THEREFORE...THE BLIZZARD WARNING HAS BEEN CANCELLED. A NORTHWEST WIND OF 25 TO 35 MPH WITH OCCASIONAL GUSTS UPWARDS OF 50 MPH WILL CONTINUE OVERNIGHT. THE FAR SOUTHEAST CORNER OF WIBAUX COUNTY MAY RECEIVE A LIGHT ACCUMULATION OF SNOW...WHICH WILL BE BLOWN AROUND BY THE STRONG WIND CAUSING MINOR DRIFTING. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this blizzard warning went out at Mar 23, 10:13 AM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, Mar 23, 10:13 AM MDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 1013 AM MDT MON MAR 23 2009 .SHORT TERM...FOR NORTHEAST MONTANA...TODAY...A LARGE MULTI- LAYERED CLOUD SHIELD EXPANDING N ACROSS MUCH OF NE MT. THIS ASSOCIATED WITH THE DEVELOPING CO LOW. TEMPS COLD ENOUGH FOR SNOW...BUT NOT MUCH PRECIP WITH THIS CLOUD AREA...WITH MODELS JUST SHOWING A WEAK VORTICITY LOBE WITH IT. BETTER LIFT STARTS TO DEVELOP IN OUR SE LATE IN THE AFTERNOON...BUT LITTLE PRECIP YET. WILL TRIM POPS A BIT THERE. WILL CONTINUE WITH THE WIBAUX COUNTY BLIZZARD WATCH IN THE UPDATE. MEANWHILE...COLD ADVECTION CONTINUES...ASSOCIATED WITH A PIECE OF ARCTIC AIR THAT HAS BROKEN AWAY FROM THE THE MAIN ARCTIC AIR AND MOVED INTO MT. 12Z KGGW SOUNDING SHOWS LOWER LEVELS ALREADY WELL MIXED TO 875 MB AND THE TOP OF THE COLDER ARCTIC AIR IS ABOUT 775 MB...SO WITH CLOUDY SKIES AS WELL...NOT MUCH ROOM FOR ADDITIONAL WARMING...ALTHOUGH PARTIAL CLEARING WILL REACH OUR NW BY AFTERNOON. SOUNDING SHOWING MORE THAN 15C COOLING PAST 24 HRS BETWEEN 800 AND 900 MB. HAVE LOWERED SOME HIGHS. SIMONSEN PREVIOUS SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH WEDNESDAY...A SURFACE LOW IS DEEPENING EARLY THIS MORNING OVER NORTHEAST COLORADO UNDER STRONG DIVERGENCE IN THE UPSTREAM FLANK OF A TROUGH OVER THE INTERMOUNTAIN WEST. THIS SYSTEM IS EXPECTED TO STRENGTHEN TODAY BECOMING A CLASSIC COLORADO LOW. THIS WILL PRESENT THE PRINCIPAL CHALLENGE TO THE SHORT TERM FORECAST FOR NORTHEAST MONTANA. BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP FROM NORTHEAST WYOMING TO NORTH DAKOTA LATE THIS AFTERNOON AND TONIGHT THE FOREMOST QUESTION FOR THE LOCAL AREA IS WHETHER OR NOT THE SOUTHEAST CORNER GETS CLIPPED WITH BLIZZARD CONDITIONS. BY THIS AFTERNOON AND TONIGHT A MATURE OCCLUDED CYCLONE MOVES INTO CENTRAL NEBRASKA AND SOUTH DAKOTA. UPPER LEVEL WARM FRONT ALONG THE TROWAL AXIS SETS UP OVER THE WESTERN DAKOTAS WITH STRONG MID- LEVEL FRONTOGENESIS. GFS AND ECMWF BOTH CLIP THE SOUTHEAST CORNER OF THE CWA WHILE THE NAM KEEPS THE BEST FORCING TO THE EAST OF THE AREA. A BLEND OF THE GFS AND ECMWF AS PER PMDHMD SEEMS REASONABLE AT THIS TIME AS THE FASTER NAM IS NOT CONSISTENT WITH MATURING CYCLONES. 850MB WIND SPEEDS REACH 30-45KT NORTHWEST TO SOUTHEAST ACROSS THE CWA BY THIS AFTERNOON OVER A WELL MIXED BOUNDARY LAYER AND DIMINISH TO 25-35KT BY TUESDAY MORNING. CURRENT FORECAST PHILOSOPHY IS THAT SNOW WILL MOVE INTO THE SOUTHEAST ZONES THIS AFTERNOON...BUT ACCUMULATIONS WILL BE LIMITED BY ABOVE FREEZING AMBIENT TEMPERATURES...WARM GROUND...AND LATE MARCH SOLAR INSOLATION. BY TONIGHT A PERIOD OF ACCUMULATING SNOW IS LIKELY OVER WIBAUX COUNTY WITH POTENTIAL BLIZZARD CONDITIONS WHEN COMBINED WITH STRONG WINDS. THE INHERITED BLIZZARD WATCH WILL REMAIN IN EFFECT WITH THE START TIME DELAYED TO 00Z AS BLIZZARD CONDITIONS ARE NOT ANTICIPATED IN THE AFTERNOON. ONE IMPORTANT POINT TO CONSIDER IS THAT THIS ENTIRE DISSERTATION BECOMES A MOOT POINT WITH A SLIGHT EASTWARD SHIFT TO THE STORM TRACK. MAXIMUM POSSIBLE WIND SPEEDS ARE JUST SHY OF HIGH WIND WARNING IN THE SOUTHEAST...SO WILL NOT GO WITH A WATCH...BUT HIGHLIGHT THEM IN THE HWO INSTEAD WHERE OUTSIDE OF POTENTIAL BLIZZARD CONDITIONS. WINDY AND DRY CONDITIONS ARE EXPECTED ACROSS MOST OF THE CWA WITH THIS SYSTEM. WEATHER CONDITIONS ARE EXPECTED TO IMPROVE TUESDAY NIGHT AS THE AFOREMENTIONED STORM SYSTEM LIFTS INTO THE UPPER MIDWEST. ANOTHER PACIFIC TROUGH QUICKLY MOVES IN WEDNESDAY. MODELS AGREE FAIRLY WELL WITH DIGGING THIS WAVE SOUTH ALONG THE CONTINENTAL DIVIDE. HOWEVER...THERE IS SOME DISAGREEMENT WITH HOW MUCH SNOW WOULD FALL ACROSS NORTHEAST MONTANA...SO WILL STAY CONSISTENT WITH THE INHERITED FORECAST WHICH IS SLIGHT CHANCE POPS IN THE NORTHEAST ZONES...AND INCREASING TO MID-RANGE CHANCE IN THE SOUTHWEST CLOSER THE UPPER WAVE. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE BELOW SEASONAL AVERAGES IN A MODIFIED POLAR AIRMASS. AJZ .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... MODELS IN GOOD ENUF AGREEMENT AT LEAST THRU MOST OF THE UPCOMING WEEKEND TO HAVE AT LEAST A DECENT CONFIDENCE IN THEIR SOLUTION. THE PERIOD BEGINS WEDNESDAY NIGHT WITH AN UPPER TROF SWEEPING ACROSS THE AREA PUSHING A SURFACE COLD FRONT THRU RESULTING IN A DECENT CHANCE FOR SOME LIGHT SNOW AND BRINGING IN COLDER TEMPERATURES. THURSDAY A SURFACE HIGH TRIES TO BUILD IN WEAKLY FROM THE WEST WHILE THE UPPER TROF MERELY TRUNDLES EAST AS SOME SEMBLANCE OF UPPER RIDGING ATTEMPTS TO BUILD IN. THINKING THE MAIN ENERGY ASSOCIATED WITH THE DEPARTING UPPER TROF WILL LIKELY BE INTO THE DAKOTAS AND WITH A SURFACE HIGH BUILDING IN...ALBEIT WEAK...THAT PRECIPITATION CHANCES WILL BE VERY LIMITED. THE COOLER TEMPERATURES THO LOOK LIKE A LOCK AS COLD AIR REMAINS FIRMLY ANCHORED OVER NORTHEAST MONTANA. BASE OF THE DEPARTING TROF CUTS OFF INTO AN UPPER LOW OVER THE SOUTHERN PLAINS THURSDAY NIGHT AND REMAINS THERE FRIDAY WHILE THE WEAK UPPER RIDGING THAT WAS PRESENT ACROSS THE NORTHERN INTERMOUNTAIN REGION INTO THE NORTHERN PLAINS GETS TEMPERED INTO MORE OR LESS NORTHWEST FLOW ALOFT BY ANOTHER DISTURBANCE IN THE FLOW MOVING ACROSS SOUTHERN CANADA. THE SOUTHERN PLAINS UPPER CLOSED LOW THEN RESULTS IN SURFACE CYCLOGENESIS OVER THE OZARKS WHICH THEN SPINS UP INTO A NICE BIG STORM SYSTEM THAT HEADS SLOWLY INTO THE GREAT LAKES REGION BY SUNDAY. THIS LIKELY LEAVES EASTERN MONTANA IN A BIT OF A VOID IN BETWEEN SYSTEMS SO PRECIPITATION CHANCES LOOK SMALL. THAT SYSTEM THO AND THE RESULTING NORTHWEST FLOW ALOFT OVER THE AREA WILL ENSURE THAT COLDER AIR REMAINS OVER THE AREA. SO THE UPCOMING EXTENDED PERIOD WILL FEATURE WEATHER NOT EVEN REMOTELY RESEMBLING WHAT WAS HAD ACROSS THE AREA THIS PAST WEEK. A STARK REMINDER THAT IT IS STILL ONLY MARCH. && .AVIATION... BRISK NORTHWEST WINDS EXPECTED ACROSS THE REGION TODAY IN RESPONSE TO A STRONG STORM SYSTEM MOVING THROUGH THE NORTHERN PLAINS. A BAND OF HEAVY SNOW WILL BE DEVELOPING JUST SOUTH OF KGDV WHERE BLIZZARD CONDITIONS ARE EXPECTED OVERNIGHT. MVFR TO LOW VFR CONDITIONS ARE EXPECTED AT THE TAF SITES THROUGH TUESDAY WITH OCCASIONAL IFR CONDITIONS POSSIBLE AT KGDV WITH PROXIMITY TO THE WINTER STORM. RAE && .HYDROLOGY... COOLER TEMPERATURES OVER THE NEXT FEW DAYS WILL SLOW MELT OF THE SNOWPACK OVER FAR NORTHEAST MONTANA. ICE IS BREAKING UP ON BIG MUDDY CREEK NEAR ANTELOPE WITH AN ICE JAM OCCURING JUST DOWN FROM THE GAGE. THIS HAS CAUSED THE STAGE TO RISE TO NEAR 11FT THIS MORNING. WITH THE COOLER TEMPERATURES... LITTLE MOVEMENT OF THE ICE IS EXPECTED BUT RUNOFF SHOULD BE SLOWING AS WELL. ICE IS CONTINUING TO ALONG THE YELLOWSTONE RIVER...HOWEVER ICE JAMS WILL STILL BE POSSIBLE AS THE ICE MOVES THROUGH THE RIVER. THUS WILL CONTINUE THE FLOOD ADVISORY ANOTHER DAY TO LET THE ICE CLEAR THE RIVER. && .GLASGOW WATCHES/WARNINGS/ADVISORIES... BLIZZARD WATCH FROM 6 PM MDT THIS EVENING THROUGH TUESDAY MORNING FOR WIBAUX. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 23, 3:50 AM MDT, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 350 AM MDT MON MAR 23 2009 MTZ027-241000- WIBAUX- 350 AM MDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WATCH IS IN EFFECT FROM 6 PM MDT TODAY THROUGH NOON TUESDAY FOR THE POTENTIAL OF HEAVY SNOW COMBINING WITH A STRONG NORTHWEST WIND TO PRODUCE POOR VISIBILITIES AND HAZARDOUS TRAVEL CONDITIONS. LISTEN TO NOAA WEATHER RADIO OR CHECK WEATHER.GOV/GLASGOW FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ025-026-241000- DAWSON-PRAIRIE- 350 AM MDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A NORTHWEST WIND OF 25 TO 35 MPH...WITH OCCASIONAL GUSTS UP TO 50 MPH...IS EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG STORM SYSTEM MOVES THROUGH THE DAKOTAS. LIGHT SNOW IS POSSIBLE THIS AFTERNOON AND TONIGHT WITH LITTLE OR NO ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ024-241000- RICHLAND- 350 AM MDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD ADVISORY REMAINS IN EFFECT FOR THE YELLOWSTONE RIVER THROUGH 1230 PM MDT TODAY. LISTEN TO NOAA WEATHER RADIO OR CHECK WEATHER.GOV/GLASGOW FOR MORE INFORMATION. A NORTHWEST WIND OF 25 TO 35 MPH...WITH OCCASIONAL GUSTS UP TO 50 MPH...IS EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG STORM SYSTEM MOVES THROUGH THE DAKOTAS. LIGHT SNOW IS POSSIBLE THIS AFTERNOON AND TONIGHT WITH LITTLE OR NO ACCUMULATION EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ016>023-059>062-241000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-NORTHERN VALLEY- EASTERN ROOSEVELT- 350 AM MDT MON MAR 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A NORTHWEST WIND OF 20 TO 30 MPH...WITH OCCASIONAL GUSTS TO AROUND 45 MPH...IS EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG STORM SYSTEM MOVES THROUGH THE DAKOTAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:02 AM MDT | Areal Flood Advisory | GGW | Sheridan | 24 hr |
Nearby
Blizzard Warnings in Montana, 2009Every blizzard warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.